Share Facebook
Crohn's Disease Forum » General IBD Discussion » Voltarol and ibuprofen, crohns connection?


07-12-2013, 06:32 AM   #1
Jessrich18
 
Join Date: Jun 2013
Location: manchester, United Kingdom
Voltarol and ibuprofen, crohns connection?

im having an on going investigation to see if i have ibd, and i recently got a letter from my doctor asking if ive been taking anti inflammatory medication such as voltarol and ibuprofen, and i have since i have bad abdominal pains and joint pains, cant say it actually helps that much but it is my go to drug at the moment. i was wondering why would he want to know this? does it connect to crohns in some way?

Jess.

Last edited by Jessrich18; 07-14-2013 at 11:47 AM.
07-12-2013, 07:02 AM   #2
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son took a lot of ibuprofen before he was diagnosed. He had stomach pain and headaches and the ibuprofen was the only thing that helped. Once he was scoped the doctor found ulcers throughout his stomach and duodenum. Those were his worst areas at the time of his scope. I genuinely think those areas where made much worse because of the ibuprofen use. He has crohns and would have had issues regardless but the ibuprofen just increased the damage and symptoms. I have been told it can actually cause a flare.

We were told immediately upon diagnosis to never give him ibuprofen again, and we haven't. I have beat myself up for giving it to him in the first place, but in a way it was a good thing because I think his disease might have gone on for a long while undetected if it hadn't gotten bad quickly.

I hope you find some answers soon. ((((Hugs))))
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
07-15-2013, 04:54 AM   #3
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
Hi Jessrich,

Voltaren and Ibuprofen are drugs that are classed as NSAID's (Non Steroidal Anti Inflammatory Drugs). They are an older class of anti-inflammatory drug and can cause gastrointestinal bleeding, pain and ulceration. They can certainly cause worsening of IBD symptoms which is why they are contraindicated when you have a diagnosis of IBD.

Some members here feel that use of these type of NSAID's caused their Crohn's or for others it was what perhaps was the catalyst for Crohn's to become active. These observations are purely personal though, not proven.

The thing to consider when you are in the process of being diagnosed is what the other possible causes of symptoms and/or abnormal imaging and/or abnormal results may be, hence why the GI wants to know if you have used NSAID's.

Dusty. xxx
__________________
Mum of 2 kids with Crohn's.
07-15-2013, 07:33 AM   #4
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I think he's probable wondering whether the problem is your medications rather than IBD. As the medications can cause some ulceration and digestive symptoms, he might be considering these as the cause for your symptoms and/or test results.
Reply

Crohn's Disease Forum » General IBD Discussion » Voltarol and ibuprofen, crohns connection?
Thread Tools


All times are GMT -5. The time now is 11:09 PM.
Copyright 2006-2017 Crohnsforum.com